Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 185, NWS Memphis, TN

September 17, 2009Hardin County, Tennessee

NWS Memphis, TN issued this flash flood warning at Sep 17, 2009, 9:14 AM CDT for Hardin County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2009, 9:14 AM CDT (14:14 UTC)
Expired
Sep 17, 2009, 11:50 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Hardin County, TN

The radar

The Columbus AFB radar (KGWX), 149 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 171414
FFWMEG
TNC071-171715-
/O.NEW.KMEG.FF.W.0185.090917T1414Z-090917T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
914 AM CDT THU SEP 17 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARDIN COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 1215 PM CDT

* AT 914 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAVANNAH
  AND PICKWICK LANDING STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3502 8799 3500 8838 3537 8834 3540 8803
      3535 8800 3531 8801 3531 8799

$$
2 follow-up statements
000 
WGUS74 KMEG 171545
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1044 AM CDT THU SEP 17 2009

TNC071-171715-
/O.CON.KMEG.FF.W.0185.000000T0000Z-090917T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARDIN TN-
1044 AM CDT THU SEP 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
HARDIN COUNTY...

AT 1044 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL 
HAS OCCURRED OVER THE PAST 3 HOURS. 

THOUGH THE HEAVY RAIN HAS TAPERED OFF THE THREAT OF FLOODING WILL 
CONTINUE THROUGH 1215 PM CDT.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAVANNAH
  AND PICKWICK LANDING STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3502 8799 3500 8838 3537 8834 3540 8803
      3535 8800 3531 8801 3531 8799

$$
000 
WGUS74 KMEG 171650
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 AM CDT THU SEP 17 2009

TNC071-171700-
/O.CAN.KMEG.FF.W.0185.000000T0000Z-090917T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARDIN TN-
1150 AM CDT THU SEP 17 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR HARDIN COUNTY...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAVANNAH
  AND PICKWICK LANDING STATE PARK.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3502 8799 3500 8838 3537 8834 3540 8803
      3535 8800 3531 8801 3531 8799

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 6:39 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 17, 6:39 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
639 AM CDT THU SEP 17 2009

.DISCUSSION... /ISSUED 250 AM CDT THU SEP 17 2009/

UPPER LEVEL LOW CURRENTLY OVER NORTHEAST TEXAS EARLY THIS
MORNING. NOT MUCH IN THE WAY OF RAIN OVER THE FORECAST AREA AT
THIS TIME WITH AN AREA OF RAIN ABOUT TO MOVE INTO MONROE COUNTY IN
MISSISSIPPI. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY ACROSS THE FORECAST AREA. THERE STILL IS A CHANCE
FOR SOME LOCALLY HEAVY DOWNPOURS SO WILL KEEP FLASH FLOOD WATCH
GOING UNTIL 7 PM TONIGHT. UPPER LOW IS FORECAST TO MOVE EAST INTO
NORTHERN LOUISIANA TONIGHT AND BEGIN TO WEAKEN SOME. WHILE THIS
WILL KEEP A CHANCE OF RAIN OVER THE FORECAST AREA IT APPEARS THAT
THE THREAT OF FLOODING SHOULD DIMINISH. BY FRIDAY...THE UPPER LOW
SHOULD MOVE INTO CENTRAL MISSISSIPPI AND CONTINUE TO WEAKEN. THE
LOW SHOULD CONTINUE TO PROVIDE SHOWERS AND SOME THUNDERSTORMS OVER
THE FORECAST AREA. BY SATURDAY...A NEW UPPER LOW WILL DEVELOP OVER
THE SOUTHERN PLAINS WHICH WILL MAINTAIN A CHANCE OF RAIN OVER THE
FORECAST AREA THROUGH THE WEEKEND AND INTO MONDAY. A COLD FRONT IS
EXPECTED TO APPROACH THE REGION BY MONDAY NIGHT AND TUESDAY
BRINGING ADDITIONAL CHANCES FOR RAIN. THE 00Z MODEL RUNS SHOW THAT
THIS FRONT WILL LIKELY DIE OUT BEFORE MOVING THROUGH THE REGION.
WHILE THE WEAKENING FRONT WILL KEEP A CHANCE OF RAIN ACROSS THE
FORECAST AREA INTO WEDNESDAY...THERE WILL NOT BE MUCH COLD AIR
BEHIND THE FRONT AS PREVIOUS MODEL RUNS WERE SUGGESTING SO
TEMPERATURES WILL STAY NEAR OR SLIGHTLY BELOW NORMAL FOR THE NEXT
7 DAYS.

ARS

&&

.AVIATION...

12Z TAF CYCLE (17/12Z-18/12Z)

LOW PRESSURE SYSTEM SHOWN BY SATELLITE SPINNING ALONG THE NW LA /
NE TX BORDER. THIS SYSTEM WILL MOVE ONLY SLOWLY SOUTHEASTWARD THE
NEXT 24 HOURS CONTINUING TO PUSH VERY MOIST AND SLIGHTLY UNSTABLE
AIR INTO THE MIDSOUTH. SCATTERED SHOWERS ARE PRESENTLY OCCURRING
ACROSS THE MIDSOUTH WITH JUST A FEW THUNDERSTORMS. CONTINUED
MENTION OF SHOWERS IN THE TAFS THROUGH MOST OF THE PERIOD. THREAT
OF A THUNDERSTORM AT A TAF SITE NOT HIGH ENOUGH TO MENTION THIS
MORNING...BUT WILL UPDATE IF NECESSARY. INCLUDED VCTS AT ALL TAF
SITES FROM 18Z-01Z WHEN DAYTIME HEATING WILL ALLOW THE ATMOSPHERE
TO BE A LITTLE MORE UNSTABLE.

MOSTLY IFR TO MVFR CONDITIONS UNTIL 15Z...THEN BECOMING MOSTLY MVFR. AFTER
18/05Z CEILINGS LOWERING MAINLY TO IFR...EXCEPT PERHAPS HOLDING AT
MVFR AT KJBR.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  81  69  82  68 /  70  50  60  40
MKL  79  67  80  67 /  70  50  60  40
JBR  78  66  79  66 /  50  30  40  30
TUP  81  69  83  69 /  70  60  80  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Sep 17, 3:12 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
312 AM CDT THU SEP 17 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-181015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
312 AM CDT THU SEP 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE MIDSOUTH. NUMEROUS SHOWERS
AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE WATCH AREA WITH VERY
HEAVY RAINFALL RATES. SEVERAL INCHES OF RAIN WILL BE POSSIBLE OVER
THESE AREAS WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A THREAT FOR LOCALLY HEAVY RAINFALL WILL CONTINUE OVER THE MIDSOUTH
THROUGH THE END OF THE WEEK. PLEASE CONTINUE TO MONITOR THE LATEST
FORECASTS FOR ADDITIONAL INFORMATION CONCERNING THE THREAT OF
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.